Alert archive / Maine / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 28, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jul 4, 2002, 4:30 PM EDT for Aroostook County, Maine. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 4, 2002, 4:30 PM EDT (20:30 UTC)
- Expired
- Jul 4, 2002, 5:15 PM EDT
- In force
- 45 min
- Issued by
- NWS Caribou, ME
- Area
- Whole counties
County Aroostook County, ME
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 12:00 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 8.5 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 363 J/kg
- Mixed-layer CIN
- -231 J/kg
- Mixed-layer LCL
- 939 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
166 WUUS51 KCAR 042030 SVRCAR MEC003-042115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CARIBOU ME 430 PM EDT THU JUL 4 2002 THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN AROOSTOOK COUNTY IN NORTHERN MAINE * UNTIL 515 PM EDT * AT 430 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 16 MILES SOUTHWEST OF LINNEUS...OR ABOUT 14 MILES SOUTHEAST OF PATTEN... MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LINNEUS AT 440 PM EDT CARY...NORTH AMITY...NEW LIMERICK AT 445 PM EDT $$ LAT...LON 4586 6836 4573 6817 4598 6778 4614 6800 APFFEL NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:30 PM EDT, 1 hour earlier.
Area forecast discussion, Jul 4, 3:30 PM EDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
330 PM EDT THU JUL 4 2002
SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION FROM THE WEST TONIGHT. THIS FRONT WILL
BE ACCOMPANIED BY SHOWERS AND THUNDERSTORMS. THE FRONT WILL MOVE EAST OF
THE REGION LATE TONIGHT. AN UPPER LEVEL LOW PRESSURE AREA WILL MOVE
ACROSS THE REGION FRIDAY THROUGH SUNDAY.
DISCUSSION...
TORNADO WATCH CONTINUES IN EFFECT UNTIL 6 PM FOR ALL OF NORTHERN AND
EASTERN MAINE. BUSY AFTERNOON WITH PLENTY OF CONVECTION ACROSS NORTHERN
MAINE AT TIME.
COLD FRONT WILL CROSS THE REGION TONIGHT. EXPECT ACTIVITY TO DIMINISH
LATER TONIGHT AFTER THE PASSAGE OF THE FRONT. MODELS INDICATE LARGE UPPER
LEVEL LOW WILL SLOWLY CROSS THE REGION THROUGH SATURDAY. SERIES OF VORT
MAXS ROTATING THROUGH THE UPPER LEVEL LOW WILL RESULT IN A CONTINUED CHANCE
FOR SHOWERS AND POSSIBLE THUNDERSTORMS MAINLY DURING THE DAYTIME HOURS
FRIDAY AND AGAIN ON SATURDAY.
THE UPPER LEVEL LOW WILL START TO PULL AWAY FROM THE REGION ON SUNDAY WITH
DRIER AIR RETURNING THROUGH MONDAY. ANOTHER COLD FRONT WILL APPROACH THE
REGION FROM THE NORTHWEST MONDAY NIGHT AND INTO TUESDAY BRINGING THE NEXT
CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE REGION.
COASTAL WATERS...
NO HEADLINES COASTAL WATERS.
.CAR...TORNADO WATCH IN EFFECT UNTIL 600 PM FOR ALL OF NORTHERN AND
EASTERN MAINE.
TDIn the hours before
Local storm report, Jul 4, 11:15 AM EDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1115 AM EDT THU JUL 4 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 AM PRESQUE ISLE ME WIND DAMAGE
07/04/02 AROOSTOOK 3 TREES DOWN...CHIMNEY
DAMAGED...FENCE BLOWN DOWN
1145 AM MAPLETON ME WIND DAMAGE
07/04/02 AROOSTOOK TREES DOWN...SMALL BUILDING
DAMAGED...WIND ESTIMATED AT
70 MPH
1155 AM NEW SWEDEN ME WIND DAMAGE
07/04/02 AROOSTOOK TREES DOWN
1215 PM CASTLE HILL ME WIND DAMAGE
07/04/02 AROOSTOOK TREES DOWN
1230 PM PRESQUE ISLE ME WIND DAMAGE
07/04/02 AROOSTOOK TREES DOWN
APFFELSpecial weather statement, Jul 4, 12:40 PM EDT, 3 hours 50 minutes before
MEZ001>006-010-011-015>017-029>032-042200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 1240 PM EDT THU JUL 4 2002 ...A TORNADO WATCH IS IN EFFECT FOR ALL OF NORTHERN AND EASTERN MAINE UNTIL 600 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR ALL OF NORTHERN AND EASTERN MAINE UNTIL 600 PM EDT TONIGHT. STRONG TO SEVERE THUNDERSTORMS WILL AFFECT THE REGION THIS AFTERNOON. SOME OF THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING TORNADOES...DAMAGING WINDS...LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. IF THREATENING WEATHER APPROACHES...SEEK SAFE SHELTER IMMEDIATELY. REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN CARIBOU OR LOCAL LAW ENFORCEMENT. NORCROSS
Local storm report, Jul 4, 3:15 PM EDT, 1 hour 15 minutes before
PWMLSRCAR ALL
TTAA00 KCAR DDHHMM
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR TIME
NATIONAL WEATHER SERVICE CARIBOU ME
315 PM EDT THU JUL 4 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 AM PRESQUE ISLE ME WIND DAMAGE
07/04/02 AROOSTOOK 3 TREES DOWN...CHIMNEY
DAMAGED...FENCE BLOWN DOWN
1145 AM MAPLETON ME WIND DAMAGE
07/04/02 AROOSTOOK TREES DOWN...SMALL BUILDING
DAMAGED...WIND ESTIMATED AT
70 MPH
1155 AM NEW SWEDEN ME WIND DAMAGE
07/04/02 AROOSTOOK TREES DOWN
1215 PM CASTLE HILL ME WIND DAMAGE
07/04/02 AROOSTOOK TREES DOWN
1230 PM PRESQUE ISLE ME WIND DAMAGE
07/04/02 AROOSTOOK TREES DOWN
APFFELThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 8:22 PM EDT | Tornado Warning | CAR | Penobscot | 38 min |
| Jul 3, 8:30 PM EDT | Severe Thunderstorm Warning | CAR | Hancock | 60 min |
| Jul 3, 9:09 PM EDT | Severe Thunderstorm Warning | CAR | Washington | 51 min |
| Jul 3, 10:00 PM EDT | Severe Thunderstorm Warning | CAR | Hancock, Washington | 60 min |
| Jul 3, 10:23 PM EDT | Special Marine Warning | CAR | 97 min | |
| Jul 3, 11:31 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 89 min |
| Jul 4, 1:02 AM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 43 min |
| Jul 4, 1:52 AM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 38 min |
| Jul 4, 9:51 AM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 39 min |
| Jul 4, 11:08 AM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 52 min |
| Jul 4, 11:59 AM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot, Piscataquis | 61 min |
| Jul 4, 12:10 PM EDT | Tornado Warning | CAR | Aroostook | 50 min |
| Jul 4, 12:38 PM EDT | Tornado Warning | CAR | Aroostook | 22 min |
| Jul 4, 12:58 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 32 min |
| Jul 4, 1:32 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 58 min |
| Jul 4, 3:18 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Piscataquis | 57 min |
| Jul 4, 3:38 PM EDT | Tornado Warning | CAR | Aroostook | 52 min |
| Jul 4, 5:13 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot | 47 min |
| Jul 4, 5:32 PM EDT | Severe Thunderstorm Warning | CAR | Washington | 43 min |
| Jul 4, 6:05 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot | 25 min |
| Jul 4, 6:17 PM EDT | Severe Thunderstorm Warning | CAR | Hancock | 58 min |
| Jul 4, 6:25 PM EDT | Severe Thunderstorm Warning | CAR | Washington | 65 min |
| Jul 4, 7:29 PM EDT | Severe Thunderstorm Warning | CAR | Washington | 61 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.